Reflux drugs generally safe when used as directed
DEAR MAYO CLINIC: I regularly have heartburn and my doctor is recommending I try a proton pump inhibitor. Can you tell me more about this medication? Are there any risks to taking it?
ANSWER: Proton pump inhibitors (PPIs) are the most effective medications for the treatment of chronic acid reflux (gastroesophageal reflux disease, or GERD) and peptic ulcer. They work by blocking the production of stomach acid — too much of which can cause a burning sensation in your chest or throat (heartburn) — and by giving damaged tissue in your esophagus time to heal.
Proton pump inhibitors come in prescription and nonprescription strengths. These medications are most commonly taken as a pill once a day, usually about an hour before breakfast. Proton pump inhibitors are generally safe when you use them as directed. But as with any medications, there are potential risks with taking them.
Long-term use of proton pump inhibitors has been associated with a greater risk of infections such as pneumonia and a form of antibiotic-associated diarrhea caused by the bacteria Clostridium difficile (C. difficile). However, whether proton pump inhibitors are directly responsible hasn’t been proved.
A recent study by Mayo Clinic doctors found that over time, proton pump inhibitors can change the environment of your gut by reducing the diversity of friendly bacteria (microbiome) normally found within your bowels. These bacteria help you digest food, absorb vitamins and perform other healthy body functions.
Loss of bacterial diversity can make it easier for less friendly germs such as C. difficile to multiply and cause an infection. If you take antibiotics frequently and also require treatment of reflux symptoms, using of another type of antacid medication — such as a histamine (H2) blocker — may reduce your risk of diarrhea. Knowing your medical history will help your doctor make the best decision regarding the need to use a proton pump inhibitor and for how long.
Less stomach acid also can make it harder for your body to absorb nutrients, such as magnesium, iron, vitamin B-12 and calcium.
Evidence suggests an association between prolonged proton pump inhibitor use and a higher risk of bone fractures in older adults, but this is usually in those who are already at increased risk because of other conditions. In many cases, a supplement can help correct nutrient deficiencies. (Adapted from Mayo Clinic Health Letter) — John DiBaise, M.D., Gastroenterology & Hepatology, Mayo Clinic, Scottsdale, Ariz.
(Mayo Clinic Q & A is an educational resource and doesn’t replace regular medical care. E-mail a question to MayoClinicQ&A@mayo.edu. For more information, visit www.mayoclinic.org.)
(c) 2016 MAYO FOUNDATION FOR MEDICAL EDUCATION AND RESEARCH. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.
Environmental Nutrition By Matthew Kadey, M.S., R.D., Environmental Nutrition Newsletter There is only so much food you
The Medicine Cabinet: Ask the Harvard Experts By Howard LeWine, M.D. Q: I seem to be very
The Medicine Cabinet: Ask the Harvard Experts By Howard LeWine, M.D. Q: I have spring allergies. Every
By Robert H. Shmerling, M.D. Harvard Health Blog I've read medical research studies that surprised me. I've
Environmental Nutrition By Carrie Dennett, M.P.H., R.D.N., Environmental Nutrition Newsletter Because 70 percent of our bone destiny